Arizona, 2014Flash Flood and Heavy Rain in Arizona, August 12, 2014
August 12, 2014 · NWS FGZ · 2 events in 1 county or zone
Thunderstorms caused heavy rain, flash flooding, and debris along and over Interstate 17 between Black Canyon City and Sunset Point rest area. The interstate was closed for a while because of rock slides and multiple accidents.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Thunderstorms caused heavy rain, flash flooding, and debris along and over Interstate 17 between Black Canyon City and Sunset Point rest area. The interstate was closed for a while because of rock slides and multiple accidents. Side roads were flooded underneath the interstate.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Flagstaff, AZ wrote its last area forecast discussion before the first event at Aug 12, 3:30 PM MST, 4 hours 30 minutes earlier.
Area forecast discussion, Aug 12, 3:30 PM MST, 4 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
330 PM MST TUE AUG 12 2014
.SYNOPSIS...MONSOON MOISTURE WILL INCREASE THROUGH WEDNESDAY THUS
EXPECT NUMEROUS SHOWERS AND THUNDERSTORMS ACROSS THE NORTHLAND.
STARTING THURSDAY...SOUTHWESTERLY FLOW SHOULD BRING DRIER AIR INTO
NORTHWEST ARIZONA...WITH DECREASING STORM CHANCES ACROSS THE KAIBAB
PLATEAU. THE DRY AIR SPREADS EASTWARD ON FRIDAY AND THE WEEKEND IS
CURRENTLY LOOKING DRY FOR ALL EXCEPT AREAS ALONG THE EASTERN
MOGOLLON RIM WHERE A SLIGHT CHANCE OF AFTERNOON STORMS WILL
CONTINUE.
&&
.DISCUSSION...DEEPER TROPICAL MOISTURE HAS ARRIVED AS EXPECTED WITH
SURFACE DEWPOINT TEMPERATURES UP BY 5 TO 10 DEGREES ACROSS NORTHERN
ARIZONA AS COMPARED TO THIS TIME YESTERDAY. MODELS CONTINUE TO SHOW
GOOD CHANCES FOR RAIN IN THE FORECAST THROUGH WEDNESDAY WITH A
GRADUAL TAPER IN MOISTURE AND SHOWERS ON THURSDAY AND FRIDAY.
TODAYS SATELLITE IMAGERY SHOWS EXTENSIVE CLOUD COVER FROM THE
MEXICAN BORDER NORTHWARD INTO UTAH. THESE CLOUDS WILL TEND TO LIMIT
SURFACE HEATING WHICH IS A NEEDED TRIGGER TO PRODUCE DEEPER
CONVECTION. IN THE ABSENCE OF STRONG SURFACE HEATING WE TYPICALLY
NEED SIGNIFICANT UPPER LEVEL FORCING FROM A DISTURBANCE ALOFT. TODAY
WE HAVE NEITHER STRONG SURFACE HEATING NOR SIGNIFICANT FORCING
ALOFT...WHICH MEANS WE WILL LIKELY HAVE LOWER THUNDERSTORM COVERAGE
THAN THE DEEP MOISTURE ALONE MIGHT SUGGEST. THEREFORE WE ARE
FORECASTING WIDESPREAD RAIN SHOWERS WITH SEVERAL AREAS OF SCATTERED
THUNDERSTORMS TODAY.
SOME OF THESE SHOWERS TODAY AND TOMORROW MAY BE HEAVY AT TIMES WITH
AN ELEVATED RISK FOR LOCAL FLASH FLOODING. HOWEVER THE FLASH
FLOODING RISK IS NOT HIGH ENOUGH TO WARRANT A WATCH AT THIS TIME
MAINLY DUE TO THE LACK OF A STRONG FORCING MECHANISM. BY WEDNESDAY A
TROUGH MOVING THROUGH ARIZONA MAY CHANGE THE PICTURE AND BRING THE
UPPER LEVEL FORCING NEEDED FOR DEEPER CONVECTIVE STORM ACTIVITY.
THURSDAY AND FRIDAY...WE START TO TRANSITION TO A DRIER WEATHER
PATTERN AS A TROUGH MOVING THROUGH THE WEST BEGINS TO BRING DRIER
SOUTHWESTERLY WINDS REPLACING THE DEEPER MOISTURE. GOOD CHANCES FOR
THUNDERSTORMS CONTINUE WITH THE HIGHEST CHANCES OVER THE MOUNTAIN
REGIONS.
SATURDAY AND SUNDAY...LONG RANGE MODELS CONTINUE TO SHOW A SHARP
DOWNWARD TREND IN STORM ACTIVITY AS A MID-LATITUDE TROUGH PINS THE
SUBTROPICAL RIDGE TO THE SOUTH ALONG THE MEXICAN BORDER. THE WEST TO
EAST ORIENTATION OF THE RIDGE AXIS WILL EFFECTIVELY BLOCK ANY
MOISTURE TRANSPORT FROM THE TROPICS AND INSTEAD BRING IN
SIGNIFICANTLY DRIER AIR IN FROM THE PACIFIC. EXPECT MUCH LOWER
CHANCES FOR SHOWERS AND STORMS THROUGH THE WEEKEND.
&&
.AVIATION...FOR THE 00Z PACKAGE...EXPECT WDSPRD SHRA/TSRA THROUGH
THE FORECAST PERIOD. SCT/ISOLD MVFR/IFR CONDITIONS IN TSRA POSSIBLE
TONIGHT AND WEDNESDAY...WITH MVFR CIGS LASTING THROUGH THE MORNING
HOURS OVER HIGHER TERRAIN. AVIATION DISCUSSION NOT UPDATED FOR
AMENDMENTS.
&&
.FGZ WATCHES/WARNINGS/ADVISORIES...NONE.
&&
PUBLIC.........BOHLIN
AVIATION.......RR
FOR NORTHERN ARIZONA WEATHER INFORMATION VISIT
WEATHER.GOV/FLAGSTAFF
Hazardous weather outlook, Aug 12, 3:51 PM MST, 4 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
351 PM MST TUE AUG 12 2014
AZZ004>018-037>040-130700-
KAIBAB PLATEAU-MARBLE AND GLEN CANYONS-GRAND CANYON COUNTRY-
COCONINO PLATEAU-YAVAPAI COUNTY MOUNTAINS-
NORTHEAST PLATEAUS AND MESAS HWY 264 NORTHWARD-CHINLE VALLEY-
CHUSKA MOUNTAINS AND DEFIANCE PLATEAU-
LITTLE COLORADO RIVER VALLEY IN COCONINO COUNTY-
LITTLE COLORADO RIVER VALLEY IN NAVAJO COUNTY-
LITTLE COLORADO RIVER VALLEY IN APACHE COUNTY-
WESTERN MOGOLLON RIM-EASTERN MOGOLLON RIM-WHITE MOUNTAINS-
NORTHERN GILA COUNTY-YAVAPAI COUNTY VALLEYS AND BASINS-
OAK CREEK AND SYCAMORE CANYONS-BLACK MESA AREA-
NORTHEAST PLATEAUS AND MESAS SOUTH OF HWY 264-
351 PM MST TUE AUG 12 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR APACHE...COCONINO...
NORTHERN GILA...NAVAJO...AND YAVAPAI COUNTIES IN NORTHERN
ARIZONA.
.DAY ONE...THIS AFTERNOON AND TONIGHT
WIDESPREAD SHOWER AND THUNDERSTORM COVERAGE WILL CONTINUE ACROSS
NORTHERN ARIZONA IN THE OVERNIGHT HOURS IN DEEP MONSOONAL MOISTURE.
STORM MOTION WILL GENERALLY BE FROM SOUTH TO NORTH. LOCALLY HEAVY
PRECIP AMOUNTS ARE POSSIBLE WITH AN ELEVATED RISK FOR FLASH FLOODING.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
ON WEDNESDAY...DEEP TROPICAL MOISTURE AND SOUTHERLY FLOW WILL KEEP
WIDESPREAD RAINFALL AND THUNDERSTORMS DEVELOPING ACROSS THE AREA.
THERE WILL BE AN ELEVATED RISK FOR FLASH FLOODING.
THURSDAY ONWARD...DRIER WILL GRADUALLY MOVE INTO ARIZONA FROM
THE WEST SLOWLY DECREASING STORM CHANCES EACH DAY.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
RB
In the hours before
Special weather statement, Aug 12, 5:27 PM MST, 2 hours 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
527 PM MST TUE AUG 12 2014
AZZ008-037-130115-
YAVAPAI AZ-
527 PM MST TUE AUG 12 2014
THE NATIONAL WEATHER SERVICE IN FLAGSTAFF HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY FOR...
CENTRAL YAVAPAI COUNTY IN WEST CENTRAL ARIZONA
UNTIL 615 PM MST
AT 524 PM MST...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED
STRONG THUNDERSTORMS MOVING THROUGH SOUTHWESTERN YAVAPAI COUNTY FROM
NEAR BAGDAD TO WAGONER. THESE STORMS ARE NEARLY STATIONARY.
HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THE STRONGER STORMS...ALONG WITH LOCALLY VERY HEAVY
RAINFALL. HEAVY RAIN WILL CAUSE CREEKS...STREAMS...AND WASHES IN THE
AREA TO RISE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IF YOU ARE IN THE ADVISORY AREA AND STORMS APPROACH...TAKE SHELTER IN
A STURDY BUILDING.
&&
LAT...LON 3448 11329 3470 11314 3427 11223 3406 11239
TIME...MOT...LOC 0025Z 180DEG 0KT 3444 11283
MCS
Local storm report, Aug 12, 6:23 PM MST, 1 hour 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
623 PM MST TUE AUG 12 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0600 PM HEAVY RAIN 1 SSE MILEPOST 285 ON S 34.56N 112.27W
08/12/2014 M1.80 INCH YAVAPAI AZ TRAINED SPOTTER
MEASURED 1.8 INCHES OF RAIN IN ONE HOUR...STILL
RAINING.
&&
EVENT NUMBER FGZ1400057
CLMLocal storm report, Aug 12, 7:56 PM MST, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
756 PM MST TUE AUG 12 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0600 PM FLASH FLOOD YAVA 34.47N 112.89W
08/12/2014 YAVAPAI AZ LAW ENFORCEMENT
COUNTY ROAD 15 WASHED OUT MILEPOST MARKER 26 NEAR YAVA
&&
EVENT NUMBER FGZ1400058
DMHeavy Rain, Yavapai
- When
- August 12, 8:00 PM MST to 9:00 PM MST
- Where
- Yavapai County, 1.07 mi ESE of Bumble Bee to 0.34 mi ESE of Rock Spgs
- Reported by
- Department of Highways
- Coordinates
- 34.193, -112.133
Heavy rain fell along Interstate 17 between the Sunset Point Rest Area and Black Canyon City.
Flash Flood, Yavapai
- When
- August 12, 8:45 PM MST to 9:45 PM MST
- Where
- Yavapai County, Bumble Bee to 5 mi NNW of Canyon
- Cause
- Heavy Rain
- Reported by
- Department of Highways
- Coordinates
- 34.200, -112.150
Thunderstorms produced heavy rain and flash flooding along Interstate 17 between Sunset Point Rest Area and Black Canyon City.
- Heavy Rain
- Rainfall totals unusual for the place and season that did not produce a flood.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flood in Oregon, August 12, 20141 death · 1 injured · 1 event
- Flash Flooding and Flooding in Maryland, August 12 to 13, 2014$4.8 million · 31 events
- Flash Flooding and Flood in North Carolina, August 12 to 13, 2014$2.5 million · 50 kt wind · 10 events
- Flash Flooding and Flood in Arizona, August 12 to 13, 2014$2.3 million · 7 events
- Flash Flooding and Damaging Wind in California, August 12 to 13, 20141 injured · $1.0 million · 65 kt wind · 7 events
- Debris Flows and Dust Storm in Washington, August 12, 2014$449,000 · 52 kt wind · 12 events
- Flash Flooding in New Jersey, August 12 to 13, 20141 injured · $350,000 · 9 events
- Flash Flooding in Maryland, August 12 to 13, 2014$500,000 · 6 events
- Flood and Damaging Winds in Pennsylvania, August 12, 2014$110,000 · 50 kt wind · 22 events
- Flash Flooding in New York, August 12, 2014$125,000 · 3 events
- Flash Flooding and Damaging Winds in Arizona, August 12, 2014$23,000 · 52 kt wind · 6 events
- Damaging Winds in Arizona, August 12, 2014$20,000 · 61 kt wind · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 541440, 541441.